Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 10, 2011, 6:11 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2011, 6:11 PM HST (04:11 UTC)
- Expired
- Jan 10, 2011, 9:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394
WGHW50 PHFO 110411
FFWHFO
HIC009-110715-
/O.NEW.PHFO.FF.W.0001.110111T0411Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
611 PM HST MON JAN 10 2011
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 915 PM HST
* AT 600 PM HST...RADAR SHOWED A BAND OF HEAVY SHOWERS AND
THUNDERSTORMS MOVING OVER MAUI FROM THE WEST. THE BAND IS MOVING
SLOWLY EAST.
* THE ENTIRE ISLAND OF MAUI IS INCLUDED IN THIS WARNING.
HOWEVER...AREAS WHERE THE THREAT OF FLASH FLOODING THREAT IS
GREATEST INCLUDE KIHEI...KAHULUI...KULA...MAKAWAO...AND WINDWARD
PORTIONS OF EAST MAUI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
2081 15674
$$
BIRCHARD3 follow-up statements
783
WGHW70 PHFO 110516
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
716 PM HST MON JAN 10 2011
HIC009-110715-
/O.CON.PHFO.FF.W.0001.000000T0000Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
716 PM HST MON JAN 10 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 915 PM HST...
MAUI CIVIL DEFENSE OFFICIALS REPORT THAT HONOAPIILANI HIGHWAY HAS
BEEN CLOSED BETWEEN OLOWALU AND MAALAEA BAY DUE TO MUD AND ROCKS ON
THE ROADWAY. WHILE MOST OF THE HEAVY RAIN IS BEGINNING TO MOVE EAST
OF MAUI...ADDITIONAL POCKETS OF HEAVY SHOWERS ARE APPROACHING FROM
THE WEST...AND RUNOFF IN STREAMS REMAINS VERY HIGH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU...
WAIKAPU...WAIEHU...PUKALANI...PAUWELA...PAIA...OLOWALU...NAHIKU...
MAKAWAO...MAALAEA...LAHAINA...KEANAE...KAHULUI...HONOKOWAI...
HALIIMAILE AND HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
2081 15674
$$
BIRCHARD976
WGHW70 PHFO 110600
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST MON JAN 10 2011
HIC009-110715-
/O.CON.PHFO.FF.W.0001.000000T0000Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
800 PM HST MON JAN 10 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 915 PM HST...
ALTHOUGH THE WIDESPREAD HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED
EAST OF MAUI...POCKETS OF HEAVY SHOWERS WILL CONTINUE TO MOVE OVER
THE ISLAND FROM THE WEST. THESE SHOWERS WILL PRIMARILY FALL OVER
WEST MAUI...FROM LAHAINA TO KIHEI...WHERE EARLIER HEAVIER SHOWERS
HAVE SOAKED THE GROUND. MAUI CIVIL DEFENSE REPORTS THAT HONOAPIILANI
HIGHWAY HAS BEEN REOPENED NEAR MAALAEA AND UKUMEHAME.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU...
WAIKAPU...WAIEHU...PUKALANI...PAUWELA...PAIA...OLOWALU...NAHIKU...
MAKAWAO...MAALAEA...LAHAINA...KEANAE...KAHULUI...HONOKOWAI...
HALIIMAILE AND HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
2081 15674
$$
BIRCHARD841
WGHW70 PHFO 110710
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
910 PM HST MON JAN 10 2011
HIC009-110718-
/O.EXP.PHFO.FF.W.0001.000000T0000Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
910 PM HST MON JAN 10 2011
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR SHOWED THAT THE WIDESPREAD HEAVY RAIN HAS ENDED. THUS
THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. MAUI CIVIL
DEFENSE REPORTS CONTINUED PONDING OF WATER...MOST NOTBALY IN THE
KIHEI AREA.
LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
2081 15674
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 6:00 PM HST, 11 minutes earlier.
Area forecast discussion, Jan 10, 6:00 PM HST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 600 PM HST MON JAN 10 2011 .UPDATE... ADDED ISOLATED THUNDERSTORMS TO FORECAST FOR MAUI COUNTY. THESE STORMS WILL WEAKEN OVERNIGHT AS THE PASSING COLD FRONT WEAKENS AND MOVES SOUTH AND EAST OF THE AREA. && .SYNOPSIS... A COLD FRONT WILL CONTINUE MOVING DOWN THE ISLAND CHAIN...BRINGING SHOWERS TO MAUI COUNTY THIS EVENING AND THE BIG ISLAND TONIGHT. SKIES WILL GRADUALLY CLEAR BEHIND THE FRONT WITH A BRIEF ROUND OF COOL AND DRY WEATHER ON TUESDAY. A STRONGER FRONT WILL PRODUCE WET AND WINDY WEATHER OVER MUCH OF THE STATE DURING THE SECOND HALF OF THE WORK WEEK. POTENTIALLY HEAVY RAINFALL WILL DEVELOP ON WEDNESDAY AND CONTINUE THROUGH THURSDAY. ENHANCED SHOWERS REMAIN INTO FRIDAY WITH MODERATE SOUTHERLY WINDS. && .DISCUSSION... A COLD FRONT MOVED THROUGH KAUAI THIS MORNING DROPPING UP TO A THREE QUARTERS OF AN INCH OF RAIN OVER THE WETTEST SPOTS. THE FRONT REACHED OAHU EARLY THIS AFTERNOON BRINGING MODERATE TO LOCALLY HEAVY RAINS TO THE ISLAND...AND IS CURRENTLY /4PM/ BRINGING MODERATE TO HEAVY SHOWERS TO MOLOKAI AND LANAI. MAUI WILL SEE INCREASING RAINS EARLY THIS EVENING. LESSER RAINFALL TOTALS ARE EXPECTED ON THE BIG ISLAND TONIGHT AS THE FRONT WEAKENS AND CONTINUES ITS EASTWARD PROGRESSION. WINDS ACROSS THE SUMMITS OF HALEAKALA AND THE BIG ISLAND HAVE DROPPED BELOW 30 MPH LATE THIS AFTERNOON...BUT MODELS SHOW A BRIEF INCREASE TONIGHT BEFORE DROPPING AGAIN AFTER MIDNIGHT. SO...HAVE KEPT THE WIND ADVISORY IN PLACE THROUGH MIDNIGHT. LAYERED CLOUDS BRING THE CHANCE FOR SNOW SHOWERS OVER THE BIG ISLAND SUMMITS TONIGHT. TONIGHT AND TUESDAY...NORTH WINDS BEHIND THE FRONT WILL BRING COOL AND DRY AIR OVER THE SMALLER ISLANDS AGAIN WHILE THE BIG ISLAND HANGS ON TO THE MOISTURE LEFT BEHIND BY THE EXITING COLD FRONT. COOL TEMPS ARE EXPECTED OVER THE SMALLER ISLANDS EARLY TUESDAY MORNING...WITH MOSTLY CLEAR SKIES PREVAILING THROUGH TUESDAY. THE CHANCE OF SHOWERS WILL REMAIN OVER THE LOWER SLOPES OF THE BIG ISLAND. A STRONGER COLD FRONT LOOMS ON THE HORIZON FOR WEDNESDAY AND THURSDAY. THE FRONT IS EXPECTED TO BRING STRONG AND GUSTY SOUTHWEST WINDS AND HEAVY RAINFALL WITH THE LARGEST IMPACTS OVER THE SMALLER ISLANDS. THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE WEDNESDAY NIGHT AS THE FRONT APPROACHES...BRINGING THE POSSIBILITY THUNDERSTORMS ALONG WITH THE HEAVY RAINFALL. ALSO...BOTH THE 12Z AND 18Z RUNS OF THE GFS DEPICT 5 THOUSAND FOOT WINDS OF 35 TO 45 MPH OVER KAUAI AND OAHU WEDNESDAY AFTERNOON AND NIGHT WHICH WOULD BRING HAZARDOUS...DOWNSLOPING SOUTHWESTERLY WIND GUSTS OVER WINDWARD AREAS AND LOCALES NORTH OF TERRAIN. THE HEAVY RAINFALL THREAT WILL CONTINUE INTO THURSDAY AS THE FRONT STALLS OVER THE SMALLER ISLANDS...BUT WINDS WILL DIMINISH. A HYDROLOGIC OUTLOOK... ESFHFO...HAS BEEN ISSUED HIGHLIGHTING THE POTENTIAL FOR FLASH FLOODING AS THE FRONT EFFECTS THE ISLANDS WEDNESDAY AND THURSDAY. THE STALLED FRONT WILL WEAKEN THURSDAY NIGHT AS THE SUPPORTING UPPER TROUGH LIFTS OUT TO THE NORTHEAST AND WEAK UPPER RIDGING REBUILDS. REMNANT FRONTAL MOISTURE MAY LINGER THROUGH FRIDAY...KEEPING SHOWER CHANCES A BIT HIGH AS SOUTHERLY WINDS PERSIST. FORECAST CONFIDENCE DROPS CONSIDERABLY AS DOES MODEL AGREEMENT HEADING INTO THE WEEKEND. THE ECMWF BUILDS TRADE WINDS OVER THE ISLANDS ON SATURDAY THEN WEAKENS WINDS AS ANOTHER FRONT APPROACHES. THE GFS TRIES TO PUSH IN ANOTHER WEAK FRONT CLOSE TO KAUAI BY SUNDAY...KEEPING THE ISLANDS UNDER SOUTHERLIES. HAVE OPTED TO GO WITH THE GFS...WHICH HAS PERFORMED BETTER IN RECENT WEEKS. && .AVIATION... AIRMETS HAVE BEEN POSTED FOR MT OBSC/TURB/ICING. SIGMET FOR MOD/SEV OVER CENTRAL HAWAII. PLEASE SEE THE AVN PRODUCTS FOR MORE DETAILS. && .MARINE... THE SMALL CRAFT FLAG WILL BE UP FOR AT LEAST PORTIONS OF HAWAIIAN WATERS INTO THURSDAY. SMALL CRAFT ADVISORIES CURRENTLY COVER ALL WATERS AROUND THE WESTERN END OF THE STATE NORTH AND WEST OF MAUI. A LARGE NORTHWEST SWELL WILL BUILD TONIGHT...PRODUCING HAZARDOUS SEAS. THIS SWELL WILL BE CONFUSED...MEANING IT WILL HAVE BOTH LONG AND SHORT PERIOD ENERGY. IT WILL GENERATE SURF ABOVE ADVISORY LEVELS BEGINNING LATER TONIGHT...AND A HIGH SURF ADVISORY HAS BEEN POSTED. ANOTHER PULSE OF LONG PERIOD WEST NORTHWEST SWELL IS DUE TUESDAY NIGHT...POSSIBLY PUSHING SURF TO WARNING LEVELS. SURF WILL REMAIN ELEVATED THROUGH WEDNESDAY...WITH ADDITIONAL BOUTS OF HIGH SURF POSSIBLE THROUGH THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON FOR ALL HAWAII ISLANDS. HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST WEDNESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA. WINTER WEATHER ADVISORY UNTIL 6 AM HST TUESDAY FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL MIDNIGHT HST TONIGHT FOR HALEAKALA SUMMIT- BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS- MAALAEA BAY-PAILOLO CHANNEL. && UPDATE...BRENCHLEY PREVIOUS...MORRISON/TANABE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:38 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 3 days |
| Jan 10, 3:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 10, 3:54 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 10, 4:52 PM HST | Winter Weather Advisory | HFO | Hawaii | 19 hr |
| Jan 10, 5:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 10, 5:47 PM HST | Special Marine Warning | HFO | 70 min | |
| Jan 10, 6:54 PM HST | Special Marine Warning | HFO | 88 min | |
| Jan 10, 9:16 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 11, 3:44 AM HST | Winter Storm Watch | HFO | Hawaii | 24 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.